How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Deb Your Own Question
Dr. Deb
Dr. Deb, Veterinarian
Category: Vet
Satisfied Customers: 10379
Experience:  I have been a practicing veterinarian for over 30 years.
60411192
Type Your Vet Question Here...
Dr. Deb is online now

We have a 5 month old golden doodle puppy. A few days ago he

Resolved Question:

We have a 5 month old golden doodle puppy. A few days ago he was scratching his neck vigorously. We then bought some aloe vera/anti-bacterial spray and put it on the area and a anti-scratch collar. However this morning we noticed the area was green so took him to the vet. The vet shaved the area, cleaned it, and said the wound was infected and prescribed Rilexine 75 (2 tablets a day). The vet also prescribed Canaural ear drops twice a day (as she felt the dog may have been trying to reach and scratch his ears). The puppy was very distressed and screaming throughout the examination/shaving/cleaning of the wound by the vet. When we brought the dog home, still screaming, he refused to settle and kept moving around then lying down. We then gave him the first Rilexine 75 antibiotic tablet and Canaural ear drops. Within an hour he was very lethargic, was lying down constantly and his breathing rate became very very rapid. So much so that i took him to the nearest available vet. He said he was hot but not in danger and not to give him the second pill/drops this evening. I.e. start tomorrow. 5.5 hours later and he is still lying down and his breathing rate is still very very fast. He will eat the odd treat and some meat. The continued lethargy and very very rapid breathing are really worrying us. We are extremely worried and don’t know what to do. We keep thinking should he be on different antibiotics? Is there a pain reliever he could be on? Is he in pain? So my question is what should we do?
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Deb replied 3 years ago.

Hello Duncan, I'm Dr. Deb and will do my best to help you today.

I'm sorry for this concern for Stanley; I can understand why you might be so worried about him.
I do have a few additional questions to ask about him first if you don't mind.

1. Can you take his temperature?
2. What color are his gums?
3. No vomiting or diarrhea, correct?
4. How does the neck wound look today?

There may be a slight delay after I receive your answers since I have to type up a response to you. Thanks for your patience. Deb





Customer: replied 3 years ago.

First we have just made a video http://youtu.be/GBDZc9EVXT8

1. We can't take his temperature. The 2nd vet today took his temperature and said he was hot but he wasn't worried (especially given it was a hot day and he had been in the car)

2. His gums are dark pink/brown (see video)

3. no vomitting or diarrhea.

4. Both vet visits were today (i.e. first vet shaved area, cleaned it and diagnosed it as infected). That was about 1245 today and it is now 1855pm. We cant see area as he is so hairy and has anti-scratch collar on.

Expert:  Dr. Deb replied 3 years ago.

Duncan:
Thanks so much for the video; this was very helpful in evaluating his increased respiratory rate (which is clearly elevated) and gums (which are normal).
I understand about taking his temperature but it would be very helpful to know what it is now that he's home. So, if you could manage to take it at some point, normal is between 100 and 102.5 F.
He certainly doesn't like his cone very much, though, does he??

In a case like this, I have to suspect a drug reaction since I'm not a huge fan of coincidence. While most dogs tolerate cephalosporins very well, there are some who will experience side effects and idiosyncratic reactions.
There are a number of possible adverse side effects which include increased respiratory rate as well as fevers. Excitability is usually seen but lethargy wouldn't surprise me if he's running a fever.

If this were my case, I would not be continuing this drug. If 24-36 hours have passed and his symptoms have still not resolved, then testing (bloodwork and x-rays) would be my next step since this is much less likely to be a drug reaction.
If this is a drug reaction, there are no specific antidotes which can be administered. We basically treat any significant symptoms which might occur. For him, I would give tincture of time a chance to resolve the problem.

I do not believe him to be in pain at this point although certainly pain can cause an elevated respiratory rate and lethargy. But the source of that pain would be somewhat unclear to me at this time.

I know you're worried about the neck infection but if this is what I think it is (moist dermatitis or a hot spot), then it can safely be treated topically for another day or so until it's clear what else might be going on.
I'd clean the area with dilute, over the counter Betadine or Iodine (to the color of weak tea) twice a day.
Then, I'd apply a topical over the counter antibiotic ointment or cream such as we would use on a wound for ourselves.
I really like Vetericyn (LINK) for skin wounds of this sort but it may not be available to you at local shops.

I hope this helps. Deb











Dr. Deb and other Vet Specialists are ready to help you
Expert:  Dr. Deb replied 3 years ago.
Duncan:
Thanks so much for the rating; it's greatly appreciated.

I do hope you'll stay in touch and let me know what happens with Stanley.

Even though you've rated, we can still continue to communicate at no additional charge to you.

Best of luck with him. Regards, Deb

Kindly ignore the request for additional information.

Customer: replied 3 years ago.
Hi Dr Deb
Just a quick note to thank you again for your advice. We simply didn't know where to turn after two vets had seen Stanley and his condition worsened.
We did take your advice and our regular vet agreed that this was the best course of action.
We did not give Stanley and further antibiotics and after four days of lethargy and periods of scarily rapid respiration he suddenly rallied.
He is now back to his exuberant happy self..which iis a huge relief to us all, We will take things quietly for a couple of weeks and get his collar off when it is safe to do so.
Thank you again for your help..we all appreciated it!
Expert:  Dr. Deb replied 3 years ago.
Duncan:
You're more than welcome; I'm glad that I could help you with Stanley's problem.

I'm also appreciative that you took the time to send me an update about him and especially glad to hear that he's now doing well.

Four days is an awfully long time for him to be reacting in an adverse way to an antibiotic but I suppose there could be variations from one dog to the next in how they might respond. Clearly, Cephalosporins are drugs to avoid for him in the future!

Best of luck as he continues to struggle with the E-collar though:) Regards, Deb